Format

Send to

Choose Destination
Mov Disord. 2006 Apr;21(4):524-9.

Compulsive eating and weight gain related to dopamine agonist use.

Author information

1
Division of Movement Disorders, Department of Neurology, Columbia University Medical Center, New York, NY 10021, USA. mjnirenb@med.cornell.edu

Abstract

Dopamine agonists have been implicated in causing compulsive behaviors in patients with Parkinson's disease (PD). These have included gambling, hypersexuality, hobbyism, and other repetitive, purposeless behaviors ("punding"). In this report, we describe 7 patients in whom compulsive eating developed in the context of pramipexole use. All of the affected patients had significant, undesired weight gain; 4 had other comorbid compulsive behaviors. In the 5 patients who lowered the dose of pramipexole or discontinued dopamine agonist treatment, the behavior remitted and no further weight gain occurred. Physicians should be aware that compulsive eating resulting in significant weight gain may occur in PD as a side-effect of dopamine agonist medications such as pramipexole. Given the known risks of the associated weight gain and obesity, further investigation is warranted.

PMID:
16261618
DOI:
10.1002/mds.20757
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center